Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hair loss
Feb 4, 2004

Dear Dr:

I have been taking treatment now for 3 years of Combivir/Sustiva. I am 24 years old, male, good counts (undetectable, CD4 820). Prior to treatment, I had never receeded or lost hair, but now am starting to notice dramatic receeding/hair loss. What i wanted to know if the treatment that I am taking could be causing this. If treatment might be causing this problem which would be the offending med. I appreciate your answer and thanks for being there to answer my question.

Mark

Response from Dr. Conway

Hi, Mark.

If this is happening suddenly, it is unlikely to be related to your HIV medications, especially since you have been taking them for 3 years. Such events as you describe are most likely to occur early on in treatment. If I had to pick a single drug that might be causing the problem, it would be the Retrovir part of the Combivir.

Given that your CD4 count is a staggering 820 (congratulations on this, by the way), you may be a candidate to stop treatment if you so desire, especially if your CD4 count has never been below 300-250. This would free you of the need to take pills every day, and would address the issue of whether the pills are involved with your hair loss.

I should tell you that hair loss is a common medical problem, and can be brought on by many systemic illnesses, including stress. Also, in men, there is a genetic component, if other men in your family have had hair loss/baldness, especially early in life.

I hope some of this helps.



Previous
Fatigue & Short Term Memory Loss
Next
A good combination?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement